Hypersensitivity reactions to Abacavir (Ziagen, Trizivir and Epzicom): FDA does not recommended skin patch for screening

FDA  recommends the clinical diagnosis of hypersensitivity reactions to Abacavir, instead of using the skin patch testing. From the FDA Drug Safety Newsletter Vol. 2 Number 1, 2009:

Abacavir (Marketed as Ziagen) and Abacavir-Combination Products (Marketed as Trizivir and Epzicom): Hypersensitivity Reaction, HLA-B*5701, and Skin Patch Testing

Abstract: As of July 2008, the Boxed Warning of the abacavir product labeling recommends that patients be screened for the human leukocyte allele, HLA-B*5701, prior to initiating abacavir treatment. Screening patients for HLA-B*5701 reduces the risk for an abacavir (ABC) hypersensitivity reaction (HSR). If an ABC HSR is suspected, healthcare professionals are directed to discontinue ABC immediately and not rechallenge patients with this drug.  Although the abacavir skin patch test (research use) may appear to be a simple solution to aid in the diagnosis of ABC HSR, a clinical syndrome with a degree of diagnostic uncertainty, the predictive value of skin patch testing is not fully understood. The use of skin patch testing is difficult to justify as the basis for rechallenging a patient with ABC, given the risk for a fatal systemic reaction.

Keywords: abacavir, hypersensitivity reaction, HLA-B*5701, skin patch testing

Full text: FDA Drug Safety Newsletter Vol. 2 Number 1, 2009

Illustrated Psychopharmacology Lectures in Your Inbox

  • Mechanisms of action, adverse effects and indications of psychotropic medications.
  • Concise and illustrated presentations. 
  • Practical tips for mental health professionals.




Are you a visual learner interested in learning psychopharmacology? Click here to get our videos